Tornadoes · United States · Texas · 2007

EF1 tornado, Mineola, Texas, September 5, 2007

This EF1 tornado ran 1.0 miles across Wood County on September 5, 2007, touching down at 11:40 AM CDT and reaching 50 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 5, 2007
Touchdown
11:40 AM CDT (16:40 UTC)
Lifted
11:45 AM CDT (16:45 UTC)
On the ground
5 minutes
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Wood County
Touchdown point
32.684, -95.440
Lift-off point
32.696, -95.450
Record number
0709051040-01

What the Weather Service recorded

An upper level trough was located across northeast Oklahoma with a 40-50kt upper level jet streak rounding the base of the trough across northeast Texas. With plentiful moisture in place and lift provided by the dynamics of the trough...scattered to numerous showers and thunderstorms developed across northeast Texas. Shear was sufficient in the lower and mid levels of the atmosphere such that rotating thunderstorms developed near the interstate 30 corridor of northeast Texas and two of these thunderstorms produced brief tornadoes.

The tornado touched down east northeast of Mineola, Texas. Damage consisted of a few trees snapped at mid trunk and large branches broken off other trees. A mobile home was shifted off its foundation a few feet but not rolled. The mobile home was anchored down. The porch associated with the mobile home was removed as well. A portion of a roof attached to an outbuilding was also removed. The tornado was rated and EF1 on the Enhanced Fujita scale with a path length of nearly one mile and a path width of 50 yards. DOD-2.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:26 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Sep 5, 10:45 AM CDT, 55 minutes earlier.

Area forecast discussion, Sep 5, 10:45 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1045 AM CDT WED SEP 5 2007

.DISCUSSION...
LARGE AREA OF SHOWERS AND THUNDERSTORMS...HAS NOT MOVED MUCH PAST
FEW HOURS. THIS ACTIVITY COVERING MOST OF NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS. INTENSITY OF CONVECTION
NOT YET INCREASING SO APPEARS NO IMMEDIATE SVR OR FLOODING THREAT.
CONTINUED TRAINING COULD YIELD A LITTLE BIT OF FLOOD PROBLEMS...
SO WILL ESPECIALLY WATCH COUNTIES WITH ONE HOUR FFG VALUES OF
2.5 INCHES OR LESS. 3 HOUR VALUES PROBABLY MORE CONCERN AS DONT
SEE RAINFALL INTENSITIES THAT WOULD ALARM ONE HOUR VALUES.
UPDATED TO BRING A LARGER POP GRADIENT ACROSS REGION...90 PERCENT
NW WITH ONGOING ACTIVITY...TO ONLY 30 PERCENT SE PORTIONS OF AREA.
LEFT AFTN HIGHS UPPER 80S TO NEAR 90 OVER PARTS OF LA...WHERE
PARTIAL SOLAR HEATING WILL CONTINUE. LOWERED HIGH TEMPS TO AROUND
80 TO LOWER 80S WHERE RAIN IS OCCURRING. /VII/

&&

.AVIATION...
AREA RADARS SHOW A LARGE AREA OF SHRA...WITH A FEW EMBEDDED TSRA...
CONTINUES ACROSS MUCH OF CENTRAL TX.  THE RAIN AREA IS ASSOCIATED
WITH A SHORTWAVE TROUGH...LIFTING NORTHEAST INTO THE MID-MISSISSIPPI
VALLEY.  ADDITIONAL SHRA/TSRA DEVELOPMENT IS EXPECTED THROUGH THIS
EVENING... AS ANOTHER SHORTWAVE TROUGH IS PICKED UP BY A SYSTEM
MOVING THROUGH THE NORTHERN PLAINS.

EXPECT THE GREATEST FOCUS WITH ONGOING CONVECTION TO REMAIN W OF A
KLFK-KSHV-KDEQ LINE BUT JUST ABOUT ALL TERMINALS SHOULD SEE AT LEAST
THE POSSIBILITY FOR SHRA/TSRA.  MOST AIRPORTS EXPECTED TO REMAIN IN
MVFR FLIGHT CATEGORIES WITH ISOLATED IFR CONDITIONS LASTING LESS
THAN 20-30 MINUTES IN THE VICINITY OF CONVECTION.

MIGHT STILL SEE FLIGHT CATEGORY REDUCTIONS OUTSIDE OF PRECIPITATION
AREAS DUE TO CIGS/VSBYS TOMORROW MORNING. CONSIDERING BOUNDARY LAYER
WIND SPEEDS...BR/FG SHOULD NOT BE AS BIG CONCERN.  IF PROBLEMS ARISE
OVERNIGHT OUTSIDE OF SHRA/TSRA AREAS... IT WILL MORE THAN LIKELY BE
DUE TO LOW CIGS.  /01/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  74  88  75 /  70  50  50  30
MLU  89  73  87  74 /  30  50  50  30
DEQ  80  72  89  74 /  90  50  30  30
TXK  83  74  89  75 /  90  50  50  30
ELD  85  74  89  74 /  50  50  50  30
TYR  82  75  89  75 /  70  50  50  30
GGG  83  74  90  75 /  70  50  50  30
LFK  84  74  90  75 /  60  50  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 5, 6:00 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT WED SEP 5 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE INTO
THE FOUR STATE AREA THIS MORNING...AND THEN CONTINUE THROUGH THE
AFTERNOON HOURS. A FEW OF THESE STORMS WILL BE PRODUCING GUSTY
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.
HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LINGERING MOISTURE WILL KEEP A CHANCE FOR THUNDERSTORMS IN THE
FORECAST DAILY THROUGH TUESDAY. HOWEVER THE POTENTIAL FOR SEVERE
THUNDERSTORMS DURING THIS TIME PERIOD IS VERY LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

11

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 00:00Z

7.3 hours after it, 161 km from the path. September 6, 2007.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2007-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1136 joules per kilogram, CIN -31, lifted condensation level 816 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2007-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 98 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
1248 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.7
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the touchdown began at 16:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:40 UTCTSTM WND DMG3 E MineolaWood, TXROOF BLOWN ABOUT 500 YDS OFF MOBILE HOME. MOBILE HOME MOVED OFF FOUNDATION. TIN SHED DESTROYED. TREES SNAPPED OFF. SHERIFF REPORTS POSSIBLE TORNADO. NWS DAMAGE SURVEY PLANNED FOR THURSDAY.
16:40 UTCTORNADO2 Ene MineolaWood, TXDAMAGE CONSISTED OF A FEW TREES SNAPPED AT MID TRUNK AND LARGE BRANCHES BROKEN OFF OTHER TREES. A MOBILE HOME WAS SHIFTED OFF ITS FOUNDATION A FEW FEET BUT NOT ROLLED. THE MOBILE HOME WAS ANCHORED DOWN. THE PORCH ASSOCIA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of September 5, 2007

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 57:42 AM CDTEF0Navarro, TX0.840
September 57:47 AM CDTEF2Navarro, TX6.180$40,000
September 512:54 PM MDTEF0Caribou, ID7.550
September 53:10 PM CDTEF1Bowie, TX3.050$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.